Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Quantitative estimates of the convergence of the empirical covariance matrix in log-concave ensembles

Authors: Radosław Adamczak, Alexander E. Litvak, Alain Pajor and Nicole Tomczak-Jaegermann
Journal: J. Amer. Math. Soc. 23 (2010), 535-561
MSC (2000): Primary 52A20, 46B09, 52A21; Secondary 15A52, 60E15
Published electronically: October 9, 2009
MathSciNet review: 2601042
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ K$ be an isotropic convex body in $ \mathbb{R}^n$. Given $ \varepsilon>0$, how many independent points $ X_i$ uniformly distributed on $ K$ are needed for the empirical covariance matrix to approximate the identity up to $ \varepsilon$ with overwhelming probability? Our paper answers this question posed by Kannan, Lovász, and Simonovits. More precisely, let $ X\in\mathbb{R}^n$ be a centered random vector with a log-concave distribution and with the identity as covariance matrix. An example of such a vector $ X$ is a random point in an isotropic convex body. We show that for any $ \varepsilon>0$, there exists $ C(\varepsilon)>0$, such that if $ N\sim C(\varepsilon) n$ and $ (X_i)_{i\le N}$ are i.i.d. copies of $ X$, then $ \Big\Vert\frac{1}{N}\sum_{i=1}^N X_i\otimes X_i - \operatorname{Id}\Big\Vert \le \varepsilon, $ with probability larger than $ 1-\exp(-c\sqrt n)$.

References [Enhancements On Off] (What's this?)

  • 1. R. Adamczak, A. E. Litvak, A. Pajor, and N. Tomczak-Jaegermann, Restricted isometry property of matrices with independent columns and neighborly polytopes by random sampling, preprint; available at
  • 2. G. Aubrun, Sampling convex bodies: A random matrix approach. Proc. Amer. Math. Soc. 135 (2007), 1293-1303. MR 2276637 (2007k:52005)
  • 3. G. Aubrun, Private communication.
  • 4. Z. D. Bai and Y. Q. Yin, Limit of the smallest eigenvalue of a large dimensional sample covariance matrix, Ann. Probab. 21 (1993), 1275-1294. MR 1235416 (94j:60060)
  • 5. C. Borell, Convex set functions in $ d$-space, Math. Hungar. 6 (1975), 111-136. MR 0404559 (53:8359)
  • 6. C. Borell, The Brunn-Minkowski inequality in Gauss space, Invent. Math. 30 (1975), 207-216. MR 0399402 (53:3246)
  • 7. J. Bourgain, Random points in isotropic convex sets. In: ``Convex geometric analysis, Berkeley, CA, 1996'', Math. Sci. Res. Inst. Publ., Vol. 34, 53-58, Cambridge Univ. Press, Cambridge (1999). MR 1665576 (99m:60021)
  • 8. K. R. Davidson and S. Szarek, Local operator theory, random matrices and Banach spaces. In ``Handbook on the Geometry of Banach spaces,'' Volume 1, 317-366; W. B. Johnson, J. Lindenstrauss, eds., Elsevier Science, 2001. MR 1863696 (2004f:47002a)
  • 9. A. A. Giannopoulos, M. Hartzoulaki, and A. Tsolomitis, Random points in isotropic unconditional convex bodies. J. London Math. Soc. 72 (2005), 779-798. MR 2190337 (2006i:60012)
  • 10. A. A. Giannopoulos and V. D. Milman, Concentration property on probability spaces. Adv. Math. 156 (2000), 77-106. MR 1800254 (2001m:28001)
  • 11. O. Guédon and M. Rudelson, $ L\sb p$-moments of random vectors via majorizing measures. Adv. Math. 208, no. 2 (2007), 798-823. MR 2304336 (2008m:46017)
  • 12. R. Kannan, L. Lovász, and M. Simonovits, Random walks and an $ O\sp *(n\sp 5)$ volume algorithm for convex bodies, Random structures and algorithms 11(1) (1997), 1-50. MR 1608200 (99h:68078)
  • 13. T. Klein and E. Rio, Concentration around the mean for maxima of empirical processes. Ann. Probab. 33 (2005), 1060-1077. MR 2135312 (2006c:60022)
  • 14. M. Ledoux, On Talagrand's deviation inequalities for product measures. ESAIM: Probability and Statistics 1 (1996), 63-87. MR 1399224 (97j:60005)
  • 15. M. Ledoux, The concentration of measure phenomenon. Mathematical Surveys and Monographs, 89. American Mathematical Society, Providence, RI, 2001. MR 1849347 (2003k:28019)
  • 16. M. Ledoux and M. Talagrand, Probability in Banach Spaces. Isoperimetry and processes, Volume 23 of Ergebnisse der Mathematik und ihrer Grenzgebiete (3). Springer-Verlag, Berlin, 1991. MR 1102015 (93c:60001)
  • 17. S. Mendelson, On weakly bounded empirical processes. Math. Ann. 340, no. 2 (2008), 293-314. MR 2368981 (2009d:62068)
  • 18. S. Mendelson and A. Pajor, On singular values of matrices with independent rows, Bernoulli 12 (2006), 761-773. MR 2265341 (2008a:60160)
  • 19. S. Mendelson, A. Pajor, and N. Tomczak-Jaegermann, Reconstruction and subgaussian operators in asymptotic geometric analysis. Geom. Funct. Anal., 17 (2007), 1248-1282. MR 2373017 (2009j:46024)
  • 20. V. Milman and A. Pajor, Isotropic position and inertia ellipsoids and zonoids of the unit ball of a normed $ n$-dimensional space. Geom. Funct. Anal. (1987-88), 64-104, Lecture Notes in Math., 1376, Springer, Berlin, 1989. MR 1008717 (90g:52003)
  • 21. A. Pajor and L. Pastur, On the Limiting Empirical Measure of the sum of rank one matrices with log-concave distribution, Studia Math. to appear.
  • 22. G. Paouris, Concentration of mass on convex bodies. Geom. Funct. Anal. 16, no. 5 (2006), 1021-1049. MR 2276533 (2007k:52009)
  • 23. M. Rudelson, Random vectors in the isotropic position. J. Funct. Anal. 164, no. 1 (1999), 60-72. MR 1694526 (2000c:60059)
  • 24. R. Schneider, Convex bodies: The Brunn-Minkowski theory. Encyclopedia of Mathematics and its Applications, 44. Cambridge University Press, Cambridge, 1993. MR 1216521 (94d:52007)
  • 25. M. Talagrand, New concentration inequalities in product spaces. Invent. Math. 126, no. 3 (1996), 505-563. MR 1419006 (99b:60030)
  • 26. A. W. van der Vaart and J.A. Wellner, Weak convergence and empirical processes. With applications to statistics. Springer Series in Statistics. Springer-Verlag, New York, 1996. MR 1385671 (97g:60035)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 52A20, 46B09, 52A21, 15A52, 60E15

Retrieve articles in all journals with MSC (2000): 52A20, 46B09, 52A21, 15A52, 60E15

Additional Information

Radosław Adamczak
Affiliation: Institute of Mathematics, University of Warsaw, Banacha 2, 02-097 Warszawa, Poland

Alexander E. Litvak
Affiliation: Department of Mathematical and Statistical Sciences, University of Alberta, Edmonton, Alberta T6G 2G1, Canada

Alain Pajor
Affiliation: Université Paris-Est, Équipe d’Analyse et Mathématiques Appliquées, 5, boulevard Descartes, Champs sur Marne, 77454 Marne-la-Vallée, Cedex 2, France

Nicole Tomczak-Jaegermann
Affiliation: Department of Mathematical and Statistical Sciences, University of Alberta, Edmonton, Alberta T6G 2G1, Canada

Keywords: Convex bodies, log-concave measures, isotropic measures, random matrices, norm of random matrices, uniform laws of large numbers, approximation of covariance matrices
Received by editor(s): December 4, 2008
Published electronically: October 9, 2009
Additional Notes: Work on this paper began when the first author held a postdoctoral position at the Department of Mathematical and Statistical Sciences, University of Alberta in Edmonton, Alberta. The position was partially sponsored by the Pacific Institute for the Mathematical Sciences.
The fourth author holds the Canada Research Chair in Geometric Analysis
Article copyright: © Copyright 2009 American Mathematical Society

American Mathematical Society